Wildfire, Motley
- When
- March 10, 12:30 PM CST to 3:00 PM CST
- Where
- Motley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Warm, dry, and breezy weather contributed to the development of two large fires in Motley and Floyd Counties. The first fire developed around 12:30 CST near Flomot (Motley County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Warm, dry, and breezy weather contributed to the development of two large fires in Motley and Floyd Counties. The first fire developed around 12:30 CST near Flomot (Motley County). This fire grew to burn approximately 700 acres before it was contained around 15:00 CST. A second fire ignited southwest of Floydada around 13:30 CST and burned an estimated 300 acres. No significant damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 10, 12:00 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1200 PM CST THU MAR 10 2011 .AVIATION... VFR CONDITIONS WILL CONTINUE. GUSTY SSW WINDS ON THE CAPROCK TODAY WILL DIMINISH AND SHIFT TO THE SSE THIS EVENING. A 30 TO 40 KT NOCTURNAL LLJ WILL PRODUCE SOME WIND SHEAR IN THE LOWEST 2-3K FT OVERNIGHT - BUT INSUFFICIENT TO MENTION IN TAF. GUSTY SFC WINDS WILL RETURN FRI MORNING...SLIGHTLY STONGER AND MORE WIDESPREAD THAN TODAY. && .PREV DISCUSSION... /ISSUED 620 AM CST THU MAR 10 2011/ AVIATION... DEEPENING SURFACE TROUGH EXPECTED ALONG THE TEXAS-NEW MEXICO BORDER TODAY RESULTING IN GUSTY SOUTH-SOUTHWEST WIND BY MID OR LATE MORNING. VFR TO CONTINUE. RMCQUEEN PREV DISCUSSION... /ISSUED 359 AM CST THU MAR 10 2011/ SHORT TERM... FLATTENING UPPER RIDGE WILL PASS EAST OF THE AREA LATER TODAY FOLLOWED BY ZONAL WESTERLY FLOW ALOFT. A COOL SURFACE HIGH PRESSURE RIDGE OVER ROLLING PLAINS EARLY THIS MORNING WILL MOVE INTO SOUTHEAST TEXAS LATER TODAY AS SURFACE PRESSURE FALLS RESTORE TROUGHINESS ALONG THE TEXAS-NEW MEXICO BORDER. WIND SPEEDS SHOULD INCREASE INTO THE BREEZY REALM WHILE TEMPERATURES RECOVER BACK INTO HIGH 60S OR LOW 70S. LATEST TRENDS SHOW LOWER DEWPOINTS IN RETURN FLOW WHICH WILL TRANSLATE INTO LOWER HUMIDITY LATER TODAY. SUNNY CONDITIONS ARE ON TAP TODAY WHILE THIN HIGH CLOUDS WILL INCREASE OVERNIGHT. MILDER TEMPERATURES TONIGHT SHOULD RESULT. RMCQUEEN LONG TERM... QUASI-ZONAL FLOW ALOFT STARTS THE WEEKEND AN EMBEDDED DISTURBANCE PASSING WELL NORTH OF THE AREA ALTHOUGH THERE IS APPEARS TO BE SOME SUBTLE TROUGHING ACROSS THE DESERT SOUTHWEST. THIS FLOW PATTERN CONTINUES UNTIL SUNDAY WHEN A WAVE APPROACHES...SLIDING DOWN THE EASTERN SLOPE OF THE ROCKIES. ANOTHER WAVE PASSES TUESDAY. FIRST CONCERN WILL BE THAT OF NEAR CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY AS VERY DRY SFC RH LEVELS WILL COMBINE WITH BREEZY WINDS. AT THIS POINT...20 FT WINDS LOOK TO REMAIN JUST UNDER RED FLAG CRITERIA WITH A BIT HIGHER SPEEDS JUST EAST OF THE REGION.. HOWEVER...UPPER LEVEL CLOUDS HAVE TRENDED LOWER SINCE YESTERDAY AND THIS CERTAIN INCREASES THE RISK OF SEEING RED FLAG CONDITIONS. SUSPECT THAT WE WILL SEE SOME RED FLAG MINUTES ACROSS THE EAST BUT HAVE NOTHING TO SUPPORT ISSUANCE OF FIRE WEATHER WATCH AT THIS TIME AS THE THREE HOUR REQUIRED PERIOD WOULD BE DIFFICULT TO OBTAIN GIVEN EXPECTED WINDS. RFD WILL LIKELY BE REQUIRED ON FRIDAY. FRONTAL BOUNDARY PUSHES INTO THE AREA AROUND MIDNIGHT WITH BREEZY CONDITIONS EXPECTED IN ITS WAKE WITH SOME POTENTIAL FOR BRIEF ADVISORY LEVEL NORTHERLY WINDS. THE COOL SURGE IS SHORT LIVED AS RETURN FLOW SETS UP BY SATURDAY EVENING. PROSPECTS FOR PRECIPITATION ACROSS THE EAST SUNDAY NIGHT REMAIN NEBULOUS AT THIS POINT. LOWER LEVELS APPEAR TO BE QUITE CAPPED ALTHOUGH EML IS EVIDENT ON KCDS BUFR SOUNDING AND WITH INCREASING MID LEVEL MOISTURE...WE COULD CERTAINLY SEE CONVECTION ACROSS THE EAST. ECM/NAM SOLUTION KEEPS THE COLUMN MUCH DRIER BUT WITH A SIMILAR THERMAL PROFILE. THE GFS HAS BEEN MOST CONSISTENT WITH PRECIP PROSPECTS THOUGH THE LATEST GUIDANCE BRINGS A PROTRACTED PERIOD OF STRONG MOISTURE ADVECTION. WITH ZONAL FLOW INTERRUPTED BY AFOREMENTIONED WEAK SYSTEM ACROSS THE CENTRAL CONUS...HAVE A HARD TIME BUYING OFF ON THE STRONG MOISTURE ADVECTION. AFTER COORDINATION WITH NEIGHBORS WILL LEAVE LOW END RAIN CHANCES AS-IS. BEYOND MONDAY...INHERITED FORECAST APPEARS QUITE REASONABLE AND WILL MAKE ONLY MINOR MODIFICATIONS. FIRE WEATHER... DAY 1 DEEPENING SURFACE LOW PRESSURE TROUGH TODAY ON THE CAPROCK WILL LEAD TO GUSTY SOUTH TO SOUTHWESTERLY WINDS...THOUGH COMING UP JUST SHORT OF SUSTAINED 20 MPH AT THE 20 FOOT LEVEL. MOISTURE RETURN APPEARS MEAGER AND HUMIDITIES WILL DROP BELOW 15 PERCENT AS TEMPERATURES CLIMB A LITTLE ABOVE NORMAL. THESE EXPECTED ELEVATED FIRE DANGER LEVELS HAVE LED TO ISSUANCE OF A FIRE DANGER STATEMENT FOR ALL AREAS THIS AFTERNOON. RMCQUEEN DAY 2 /FRIDAY/LOW MIN RH VALUES IN THE 5 TO 10 PCT RANGE WILL BE PRESENT AREAWIDE WITH BREEZY CONDITIONS ALTHOUGH REMAINING UNDER RED FLAG CRITERIA. FORECAST HIGH CLOUDINESS DOES NOT LOOK QUITE AS PRONOUNCED AS THE PAST FEW DAYS ALTHOUGH THE MODELS TEND TO STRUGGLE WITH THIS TIME PERIOD. RANG ELAND FIRE DANGER STATEMENT LOOKS TO BE A DISTINCT POSSIBILITY FOR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 68 34 81 32 66 / 0 0 0 0 0 TULIA 68 36 80 32 65 / 0 0 0 0 0 PLAINVIEW 68 36 81 33 66 / 0 0 0 0 0 LEVELLAND 69 34 84 34 68 / 0 0 0 0 0 LUBBOCK 69 36 82 35 67 / 0 0 0 0 0 DENVER CITY 71 35 83 37 69 / 0 0 0 0 0 BROWNFIELD 70 35 83 36 69 / 0 0 0 0 0 CHILDRESS 70 38 81 39 68 / 0 0 0 0 0 SPUR 70 38 81 39 68 / 0 0 0 0 0 ASPERMONT 71 40 83 40 69 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 359 AM CST THU MAR 10 2011 TXZ021>044-111000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 359 AM CST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO ELEVATED FIRE DANGER THIS AFTERNOON ACROSS THE TEXAS SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN ON FRIDAY AS VERY DRY AIR COMBINES WITH BREEZY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278318, 278319.